Alert archive / Washington / Red Flag Warnings in 2009

Red Flag Warning 5, NWS Seattle, WA

July 31, 200911 counties in Washington

NWS Seattle, WA issued this red flag warning at Jul 31, 2009, 3:50 PM PDT for 11 counties in Washington. It took effect at Aug 1, 2009, 10:00 AM PDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2009, 3:50 PM PDT (22:50 UTC)
In effect from
Aug 1, 2009, 10:00 AM PDT
Expired
Aug 1, 2009, 11:00 PM PDT
In force
13 hr
Issued by
NWS Seattle, WA

Counties Clallam County, WA, Grays Harbor County, WA, Jefferson County, WA, King County, WA, Lewis County, WA, Mason County, WA, Pierce County, WA, Skagit County, WA, Skamania County, WA, Snohomish County, WA, Whatcom County, WA

The radar

The Seattle radar (KATX), 74 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 12:00Z, 10.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 12:00Z on 2009-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 12:00Z on 2009-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS86 KSEW 312250
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
350 PM PDT FRI JUL 31 2009

...VERY DRY AND UNSTABLE CONDITIONS OVER THE MOUNTAINS ON
SATURDAY...

WAZ652-658-659-661-662-010700-
/O.NEW.KSEW.FW.W.0005.090801T1700Z-090802T0600Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-NORTH CASCADES-
CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS-
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
350 PM PDT FRI JUL 31 2009

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 11 PM PDT SATURDAY FOR
VERY DRY AND UNSTABLE CONDITIONS...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM TO 11 PM PDT SATURDAY. 

A DRY LAYER OF AIR NEAR MOUNTAIN TOP LEVEL WILL DRIFT ACROSS
WESTERN WASHINGTON ON SATURDAY AND SATURDAY NIGHT. THIS WILL BOOST
BOTH THE MID AND HIGH LEVEL HAINES INDEX TO 5...OR MODERATE. IN
ADDITION...SOME OF THE DRY AIR SHOULD MIX DOWN OVER THE MOUNTAINS
ON SATURDAY AFTERNOON...CAUSING HUMIDITY LEVELS TO DROP BELOW 25
PERCENT AT MOST LOCATIONS OVER THE INTERIOR OF THE OLYMPIC AND
CASCADE MOUNTAIN RANGES. IN THE VALLEYS OF THE LAKE CHELAN
NATIONAL RECREATION AREA...HUMIDITY VALUES SHOULD FALL BELOW 15
PERCENT ON SATURDAY AFTERNOON. THESE CONDITIONS WILL CREATE A
CRITICAL BURNING ENVIRONMENT WITH THE POTENTIAL FOR EXTREME FIRE
BEHAVIOR AND LARGE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE PASS THIS MESSAGE TO FIRE CREWS IN THE FIELD. BE SURE TO
PRACTICE L.C.E.S. AS THE FIRE ENVIRONMENT SHOULD BECOME
ESPECIALLY UNFORGIVING ON SATURDAY.

&&

$$

HANER

WEATHER.GOV/SEATTLE
2 follow-up statements
000 
WWUS86 KSEW 011416
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
716 AM PDT SAT AUG 1 2009

...VERY DRY AND UNSTABLE CONDITIONS OVER THE MOUNTAINS TODAY...

WAZ652-658-659-661-662-012315-
/O.CON.KSEW.FW.W.0005.090801T1700Z-090802T0600Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-NORTH CASCADES-
CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS-
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
716 AM PDT SAT AUG 1 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

A DRY LAYER OF AIR NEAR MOUNTAIN TOP LEVEL WILL DRIFT ACROSS
WESTERN WASHINGTON TODAY AND TONIGHT. THIS WILL BOOST BOTH THE
MID AND HIGH LEVEL HAINES INDEX TO 5...OR MODERATE. IN
ADDITION...SOME OF THE DRY AIR SHOULD MIX DOWN OVER THE MOUNTAINS
THIS AFTERNOON AND EVENING...CAUSING HUMIDITY LEVELS TO DROP
BELOW 25 PERCENT AT MOST LOCATIONS OVER THE INTERIOR OF THE
OLYMPIC AND CASCADE MOUNTAIN RANGES. IN THE VALLEYS OF THE LAKE
CHELAN NATIONAL RECREATION AREA...HUMIDITY VALUES SHOULD FALL
BELOW 15 PERCENT ON SATURDAY AFTERNOON. THESE CONDITIONS WILL
CREATE A CRITICAL BURNING ENVIRONMENT WITH THE POTENTIAL FOR
EXTREME FIRE BEHAVIOR AND LARGE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE PASS THIS MESSAGE TO FIRE CREWS IN THE FIELD. BE SURE TO
PRACTICE L.C.E.S. AS THE FIRE ENVIRONMENT SHOULD BECOME
ESPECIALLY UNFORGIVING TODAY AND THIS EVENING.

&&

$$

HANER

WEATHER.GOV/SEATTLE
000 
WWUS86 KSEW 012216
RFWSEW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
316 PM PDT SAT AUG 1 2009

...VERY DRY AND UNSTABLE CONDITIONS OVER THE MOUNTAINS TODAY...

WAZ652-658-659-661-662-020600-
/O.CON.KSEW.FW.W.0005.000000T0000Z-090802T0600Z/
WEST PORTION OF THE OLYMPIC MOUNTAINS-NORTH CASCADES-
CENTRAL CASCADES-EAST PORTION OF THE OLYMPIC MOUNTAINS-
EAST PORTION OF NORTH CASCADES NATIONAL PARK/LAKE CHELAN NATIONAL
RECREATIONAL AREA-
316 PM PDT SAT AUG 1 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING. 

A DRY LAYER OF AIR NEAR MOUNTAIN TOP LEVEL WAS DRIFTING ACROSS
WESTERN WASHINGTON THIS AFTERNOON. HIGH ELEVATION SITES WERE
ALREADY EXPERIENCING THE ENHANCED DRYNESS...AND STEHEKIN...IN THE
LAKE CHELAN NATIONAL RECREATION AREA...ALREADY HAD RELATIVE
HUMIDITY DOWN TO 11 PERCENT AT 2 PM PDT. THIS DRYNESS COULD EASILY
MIX DOWN INTO MID ELEVATIONS AS LOW AS 2500 FEET DURING THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING...PARTICULARLY OVER
THE INTERIOR OF THE OLYMPIC AND CASCADE MOUNTAIN RANGES. THESE
CONDITIONS WILL CREATE A CRITICAL BURNING ENVIRONMENT WITH THE
POTENTIAL FOR EXTREME FIRE BEHAVIOR AND LARGE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE PASS THIS MESSAGE TO FIRE CREWS IN THE FIELD. BE SURE TO
PRACTICE L.C.E.S. AS THE FIRE ENVIRONMENT SHOULD BECOME
ESPECIALLY UNFORGIVING TODAY AND THIS EVENING.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this red flag warning went out at Jul 31, 3:25 PM PDT, 25 minutes earlier.

Area forecast discussion, Jul 31, 3:25 PM PDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
325 PM PDT FRI JUL 31 2009

.SYNOPSIS...ONSHORE FLOW WILL WEAKEN THROUGH THE WEEKEND AS THE
SURFACE FLOW BECOMES MORE NORTHERLY BEGINNING THIS AFTERNOON. NO
SIGNIFICANT WEATHER SYSTEMS WILL IMPACT THE AREA THROUGH EARLY NEXT
WEEK AND TEMPERATURES WILL REMAIN 5 TO 10 DEGREES ABOVE NORMAL FOR
THE INTERIOR. A CUT OFF LOW PRES SYSTEM DRIFTING INLAND FROM
CALIFORNIA WILL BRING THE RISK OF SHOWERS AND THUNDERSTORMS DURING
THE MIDDLE OF NEXT WEEK.

&&

.SHORT TERM...UPPER LEVEL RIDGE AXIS EXTENDS NORTH TOWARD THE YUKON
AND THE CALIFORNIA CUT-OFF UPPER LOW REMAINS CENTERED AROUND 35N AND
NEAR 130W. WE REMAIN IN A BLOCKING PATTERN...WITH ONLY SUBTLE
CHANGES OVER THE SHORT RANGE FORECAST PERIOD.

A FEW CBS POPPING UP ALONG THE CASCADE CREST THIS AFTERNOON...AND
CONVECTION SHOULD STICK TO THE HIGHER TERRAIN AND WANE IN THE
EVENING. ONLY A SLIGHT CHANCE FOR THUNDERSTORMS TOMORROW IN THE
NORTH CASCADES NEAR THE CREST AS A SHORTWAVE PASSES INTO SOUTHERN
B.C. IN THE AFTERNOON.

STRATUS INTRUSION TONIGHT SHOULD NOT BE AS EXTENSIVE AS THIS
MORNING...AS THE SURFACE FLOW HAS ALREADY BEGUN TO TURN NORTHERLY.
EXPECT LESS IN THE WAY OF MORNING CLOUDS IN THE INTERIOR ON SUNDAY
AND MONDAY. 850MB TEMPS WILL REMAIN NEARLY FLAT THROUGH THE
WEEKEND...AROUND 20C. MAXIMUM TEMPERATURES WILL RUN AROUND 5 TO 10
DEGREES ABOVE NORMAL FOR THE INTERIOR AND NEAR NORMAL ALONG THE
COAST AND THE STRAIT THROUGH MONDAY. CUT-OFF CALIFORNIA LOW DRIFTS
CLOSER ON MONDAY...AND HAVE KEPT MENTION ON AFTERNOON THUNDERSTORMS
IN THE MOUNTAINS TO MATCH WITH SURROUNDING OFFICES.

.LONG TERM...ECMWF COMES AROUND TO THE IDEA OF KICKING THE CUTOFF
LOW INTO N.CALIFORNIA/OREGON NEXT WEEK...BUT ABOUT A DAY LATER
VERSUS THE GFS. KEPT MENTION OF THUNDERSTORMS OVER THE MOUNTAINS FOR
TUE/WED...AND THEN INTRODUCED CHANCE OF SHOWERS THROUGHOUT WED NIGHT
ONWARD...FAVORING THE SLOWER ECMWF SOLUTION. MADE LITTLE CHANGES TO
THE EXTENDED TEMPERATURES THAT SHOW A GRADUAL SLIDE TOWARD NORMAL
TEMPERATURES AS THE WEEK PROGRESSES. DAMICO

&&

.AVIATION...HIGH PRES ALOFT WILL CONTINUE TO DOMINATE THE WEATHER
PATTERN OVER THE REGION THRU SATURDAY...ALTHOUGH A WEAK...UPPER TROF
PASSING TO THE N WILL SUPPRESS THE RIDGE SOMEWHAT. CONTINUED LOW
LEVEL ONSHORE FLOW. THE AIR MASS WILL REMAIN SLIGHTLY UNSTABLE THRU
THIS EVENING FOR A RISK OF ISOLATED TSTMS NEAR THE CASCADE CREST.

KSEA...CONSIDERING BACKING OFF ON THE IDEA OF STRATUS AT THE
TERMINAL EARLY SATURDAY. THE ONSHORE GRADIENT WILL BE MUCH WEAKER
TONIGHT AND SATURDAY MORNING. THE LATEST MODEL GUIDANCES ALSO
SUGGESTED THAT LOW CLOUDS AT THE TERMINAL WILL BE LACKING. THUS WILL
BACK OFF ON THE BROKEN LAYER CURRENTLY IN THE TAF AND JUST GO WITH
SCATTERED LOW CLOUDS TOMORROW MORNING IN THE UPCOMING TAF PACKAGE.
THE CLOUDS SHOULD REMAIN OFF TO THE W BUT WOULD NOT RULE OUT A BRIEF
BROKEN LAYER BETWEEN 1400 UTC AND 1700 UTC SATURDAY. OTHERWISE
ANTICIPATE VFR CONDITIONS.

&&

.MARINE...HIGHER PRES OFFSHORE AND LOWER PRES INLAND WILL RESULT IN
LIGHT TO MODERATE ONSHORE FLOW THROUGH MON. EXPECT SMALL CRAFT
ADVISORY WIND SPEEDS /20-25 KT/ OVER THE CENTRAL AND EASTERN STRAIT
OF JUAN DE FUCA DURING THE AFTERNOONS AND EVENINGS.

&&

.SEW WATCHES/WARNINGS/ADVISORIES...
WA...A RED FLAG WARNING FOR DRY AND UNSTABLE CONDITIONS IS IN EFFECT
     FOR FIRE WEATHER ZONES 652...658...659...661...AND 662 FROM 10
     AM SATURDAY MORNING UNTIL 11 PM SATURDAY.
     AIR STAGNATION ADVISORY EAST PUGET SOUND LOWLANDS
     AND EVERETT SOUTHWARD TO TACOMA WILL END AT 6 PM TODAY.
PZ...A SMALL CRAFT ADVISORY /FOR WINDS/ REMAINS IN EFFECT FOR
     THE CENTRAL AND EASTERN STRAIT OF JUAN DE FUCA.

WWW.WEATHER.GOV/SEATTLE

FOR AN ILLUSTRATED VERSION OF THE FORECAST DISCUSSION PLEASE SEE
WWW.WEATHER.GOV/SEATTLE/GAFD/LATESTWEBAFD.HTML (ALL LOWERCASE)

In the hours before

Local storm report, Jul 31, 11:30 AM PDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1130 AM PDT FRI JUL 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      5 WNW WASHINGTON PASS   48.55N 120.76W
07/29/2009                   SKAGIT             WA   DEPT OF HIGHWAYS

            HEAVY DOWNPOUR FROM A THUNDERSTORM CAUSED A FLASH FLOOD
            AND DEBRIS FLOW THAT COVERED HWY 20. IT WAS 300 YD WIDE
            AND MORE THAN 10 FT DEEP.

0446 PM     HEAVY RAIN       8 SSE EATONVILLE        46.76N 122.19W
07/29/2009  U0.00 INCH       LEWIS              WA   TRAINED SPOTTER

            THUNDERSTORM AND VERY HEAVY RAIN WITH LESS THAN A QUARTER
            MILE VISIBILITY.

0500 PM     HEAVY RAIN       11 SSE EATONVILLE       46.72N 122.18W
07/29/2009  U0.00 INCH       LEWIS              WA   FIRE DEPT/RESCUE

            HEAVY RAIN AND SOME HAIL.

0500 PM     HEAVY RAIN       8 SSE EATONVILLE        46.76N 122.19W
07/29/2009  U0.00 INCH       LEWIS              WA   FIRE DEPT/RESCUE

            HEAVY RAIN, HAIL, AND HIGH WIND THAT KNOCKED DOWN A TREE
            OVER A ROAD, BLOCKING IT.

0500 PM     HEAVY RAIN       14 ESE EATONVILLE       46.76N 122.03W
07/29/2009  U0.00 INCH       PIERCE             WA   FIRE DEPT/RESCUE

            HEAVY RAIN AND LIGHTNING.

0500 PM     TSTM WND DMG     RANDLE                  46.53N 121.95W
07/29/2009                   LEWIS              WA   FIRE DEPT/RESCUE

            HIGH WINDS CAUSED SHEARED TREES, POWER LINES AND CROSS
            MEMBERS THAT CAME DOWN AND A TREE TO GO THROUGH A ROOF OF
            A BUILDING. TEMPERATURE DROPPED 20 DEGREES IN 10 MINUTES,
            AND THERE WAS BLUEBERRY SIZE HAIL.

0500 PM     HEAVY RAIN       RANDLE                  46.53N 121.95W
07/29/2009  E4.00 INCH       LEWIS              WA   FIRE DEPT/RESCUE

            4 INCHES OF RAIN FROM THUNDERSTORM.

&&

BBOWER

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:04 AM PDTSmall Craft AdvisorySEW22 hr

Nearby

Red Flag Warnings in Washington, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.